Virginia, 2018

Flooding in Virginia, August 12, 2018

August 12, 2018 · NWS LWX · 13 events in 6 counties and zones

A weak boundary remained overhead while an upper-level trough moved into the area. Warm and humid conditions led to an unstable atmosphere during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak boundary remained overhead while an upper-level trough moved into the area. Warm and humid conditions led to an unstable atmosphere during this time. The unstable atmosphere combined with lift associated with the trough and the boundary to produce showers and thunderstorms. Locally heavy rain led to some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 9:58 AM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 12, 9:58 AM EST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1058 AM EDT Sun Aug 12 2018

.SYNOPSIS...
A complex area of low pressure will impact the region over the
next several days with unsettled weather conditions expected.
High pressure and upper level ridging will take hold toward the
middle of the week bringing drier conditions. A cold front will
approach from the west toward the end of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A surface boundary drapes across our area from southwest to
northeast. Winds have trended light to calm in most locations
with low clouds being observed by surface observations and
satellite imagery. The aforementioned boundary will stall out
over our region today as an upper trough over the Great Lakes
digs south and east, increasing positive vorticity advection
aloft. Developing surface low will linger near the Delmarva
through tonight. A jet max will migrate overhead today with the
favored right entrance region setting up over central Virginia
this afternoon and evening. Consequence of this setup will be
the development of widespread showers and thunderstorms this
afternoon and carrying into this evening. Mid level lapse rates
not overly impressive at 5-6 C/km, but ample instability and
bulk shear will promote the threat for isolated strong to severe
storms across central Virginia. Damaging winds and heavy
rainfall will be the primary hazards with this activity.
Isolated instances of flooding will be a concern over areas that
receive multiple rounds of showers and storms. Showers and
storms may reach the Washington metro area this afternoon, but
do expect the best coverage to be to the south of D.C.

Showers and storms will wane late this evening and during the
overnight period, but shower chances will remain through
daybreak Monday. Temperatures today and tonight will be below
normal with highs in the low to middle 80s and lows from the
middle 60s to near 70 degrees.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The closed upper level low continues to churn over the area
Monday through Tuesday before lifting north and east of the
region. A surface boundary will continue to linger across the
area during this timeframe before dissipating with a primary
boundary residing near the eastern shore. Expect showers and
thunderstorms once again on Monday with the focus being on the
afternoon and early evening hours with daytime heating and
instability maximized. Locations along and east of the Blue
Ridge, including the Baltimore and Washington metro areas, will
see better coverage of showers and storms on Monday compared to
Sunday as the jet shifts over this region and the surface low
moves off the Jersey coast.

Come Tuesday, the upper trough/low start to lift northward
moving the axis to our east. Showers and storms will be possible
once again, but the coverage will be less than previous days as
the system finally starts to make its exit. Temperatures will
continue to run below normal Monday through Tuesday night with
plentiful cloud cover and rain chances, as highs top out in the
middle 80s and lows generally in the 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Dry conditions expected for much of Wednesday, aside from some
lingering showers early in the morning as the upper low finally
drifts off to our east. This will leave us in the subsidence
region of the trough, suppressing any chance for showers or
thunderstorms. Highs on Wednesday will be in the mid to upper
80s.

This will continue for a majority of the day on Thursday as
well. However, a surface low pressure system moving across the
Great Lakes region will drag its associated cold front towards
the area late on Thursday or early on Friday. A very warm and
humid airmass will be advected into the region ahead of this
front on Thursday, with highs expected to reach the low 90s and
dew points into the low 70s. With this type of airmass in place,
and some impulses of upper level energy associated with another
approaching trough from the west, showers and thunderstorms can
be expected ahead of the main band of precipitation associated
with the actual frontal passage, which should occur on Friday.
So, chance POPs continue into Friday as well, however the exact
timing of frontal passage remains in question. High temps on
Friday will be in the mid to upper 80s.

On Saturday, although the front will be long gone, expect
showers and storm chances to continue as the upper low makes its
passage throughout the day. Temperatures will be back to around
average by Saturday, with highs in the mid 80s again.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Low clouds are impacting several of the terminals this morning
with intermittent MVFR/IFR CIGs. Low clouds will dissipate
shortly after noon with general VFR conditions forecast
thereafter. Showers and storms will spark this afternoon with
CHO to see the greatest coverage. Activity will approach IAD/DCA
in the afternoon and early evening.

Predominate VFR conditions return tonight with patchy fog once
again an issue. With an upper trough and surface boundary
lingering nearby, daily showers and thunderstorms will persist
Monday through Tuesday. Better coverage of showers/storms will
result for IAD/DCA/BWI/MTN on Monday as the upper trough and
favorable atmospheric ingredients shift further east than today.
Episodes of sub VFR VIS/CIGs will be likely. Patchy fog at night
will again impact terminals where rainfall has been received.
Winds will remain light at 10 knots or less, favoring a north
northeasterly trajectory.

Mainly VFR conditions are expected on Wednesday, as high
pressure builds into the region. Scattered showers and storms
possible Thursday ahead of a cold front to the west, which could
reduce visibilities and ceilings, otherwise mostly VFR.

&&

.MARINE...
Sub SCA conditions forecast through early next week as a broad
area of low pressure resides over the waters. Afternoon showers
and thunderstorms will bring the threat for gusty winds and
reduced visibilities. Monday will carry the highest coverage of
showers/storms over the waters. Ensure you have a way to
receive Special Marine Warnings if travelling by boat the next
several days.

Dry conditions expected on Wednesday, as high pressure
approaches. Winds are expected to remain below SCA criteria.
Winds should remain below SCA criteria on Thursday as well,
other than some potential gusty winds with and showers or
thunderstorms over the waters. Winds begin to pick up late
Thursday night into early Friday ahead of an approaching cold
front, which could be close to SCA criteria.

&&

.HYDROLOGY...
Continued rounds of showers and thunderstorms are expected this
afternoon and evening with central Virginia being the area of
focus today, then shifting toward the metro areas on Monday.
Storms will bring a threat for heavy rainfall that will promote
at least an isolated threat for flash flooding. No watches are
currently in effect but they may be required in the coming hours
or days.

&&

.TIDES/COASTAL FLOODING...
Anomalies have leveled off and dropped a bit this mornig. Some
locations along the Potomac Basin and Chesapeake Bay will see
action stage water levels with the potential for minor coastal
flooding with forthcoming high tide cycles.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until noon EDT today for DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BKF
NEAR TERM...BKF/RCM
SHORT TERM...BKF
LONG TERM...CJL
AVIATION...BKF/CJL
MARINE...BKF/CJL
HYDROLOGY...BKF/RCM
TIDES/COASTAL FLOODING...BKF/RCM
Hazardous weather outlook, Aug 12, 1:10 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
210 PM EDT Sun Aug 12 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
210 PM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon and this
evening. Isolated instances of flooding will be possible. The
greatest risk is across northern and eastern Virginia, where a
Flash Flood Watch is in effect.

Isolated severe thunderstorms with damaging winds are also
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of showers and thunderstorms are likely once again
Monday and Tuesday. Isolated flooding will continue to be a
threat, particularly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
flooding and rainfall totals to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
210 PM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon and this
evening. Isolated instances of flooding will be possible. The
greatest risk is across Virginia and eastern West Virginia, where
a Flash Flood Watch is in effect.

Isolated severe thunderstorms with damaging winds are also
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of showers and thunderstorms are likely once again
Monday and Tuesday. Isolated flooding will continue to be a
threat, particularly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 12, 1:45 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     ELKWOOD                 38.51N  77.86W
08/12/2018                   CULPEPER           VA   BROADCAST MEDIA

            TREES DOWN ALONG US-29 BETWEEN ELKWOOD AND REMINGTON.

&&

EVENT NUMBER LWX1801549

DH
Local storm report, Aug 12, 2:12 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             CULPEPER                38.47N  78.00W
08/12/2018  E1.75 INCH       CULPEPER           VA   PUBLIC

            HAIL UP TO GOLF BALL SIZE

&&

EVENT NUMBER LWX1801550

DH
Local storm report, Aug 12, 2:14 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     1 SSE CULPEPER          38.46N  77.99W
08/12/2018                   CULPEPER           VA   PUBLIC

            TREES DOWN OFF RTE 29 NEAR CULPEPER

&&

EVENT NUMBER LWX1801551

HTS
Local storm report, Aug 12, 2:18 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     CULPEPER                38.48N  78.00W
08/12/2018                   CULPEPER           VA   SOCIAL MEDIA

            TREES DOWN IN YOWELL MEADOW PARK

&&

EVENT NUMBER LWX1801552

HTS
Local storm report, Aug 12, 2:19 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     NASONS                  38.26N  78.02W
08/12/2018                   ORANGE             VA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF KENDALL ROAD AND
            VA-20 CONSTITUTION HIGHWAY.

&&

EVENT NUMBER LWX1801553

DH
Local storm report, Aug 12, 2:25 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     CULPEPER                38.48N  78.01W
08/12/2018                   CULPEPER           VA   TRAINED SPOTTER

            TREE DAMAGE NEAR THE INTERSECTION OF AUTUMN RIDGE ROAD
            AND KINGS GRANT ROAD.

&&

EVENT NUMBER LWX1801554

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Greene

When
August 12, 2:31 PM EST to 4:31 PM EST
Where
Greene County, 2.34 mi NNW of Standardsville to 2.53 mi NNW of Standardsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.330, -78.450

The road was closed at the intersection of South River Road and Madison Road due to high water.

Flood, Greene

When
August 12, 3:38 PM EST to 5:38 PM EST
Where
Greene County, 0.69 mi N of Standardsville to 0.59 mi N of Standardsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.310, -78.430

High water caused the road to be closed at the intersection of Octonia Road and Madison Road.

Flood, Orange

When
August 12, 3:40 PM EST to 5:40 PM EST
Where
Orange County, 1.09 mi W of Orange to 1.27 mi W of Orange
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.250, -78.140

VA-635 Greenwood Road/Jones Mill Road was blocked by high water between VA-633 Spicers Mill Road and VA-20 Constitution Highway.

Flood, Stafford

When
August 12, 3:49 PM EST to 5:49 PM EST
Where
Stafford County, 0.4 mi NE of Falmouth to 0.43 mi NE of Falmouth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.325, -77.466

Forbes Street was closed due to flooding near Colonial Avenue.

Flood, Stafford

When
August 12, 4:33 PM EST to 6:33 PM EST
Where
Stafford County, 1.05 mi NNW of Falmouth to 1.08 mi NNW of Falmouth
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.333, -77.480

The road was closed at Melchers Drive and Warrenton Road due to high water.

Flood, Orange

When
August 12, 4:36 PM EST
Where
Orange County, 2.02 mi ENE of Madison Run to 2.11 mi ENE of Madison Run
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.214, -78.097

Tomahawk Creek Road was closed due to flooding between Old Gordonsville Road and Little Zion Road.

Flood, Orange

When
August 12, 4:36 PM EST
Where
Orange County, 1.59 mi WNW of Locustgrove to 1.65 mi WNW of Locustgrove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.309, -77.847

Old Office Road was closed between Zoar Road and Burr Hill Road due to flooding.

Flood, Stafford

When
August 12, 4:36 PM EST
Where
Stafford County, 1.08 mi W of White Oak to 0.7 mi S of Sullivan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.300, -77.390

VA-218 White Oak Road was closed due to flooding near the King George County Line.

Flood, Frederick

When
August 12, 4:41 PM EST to 6:41 PM EST
Where
Frederick County, 61.83 mi SE of Dbl Tollgate to 61.75 mi SE of Dbl Tollgate
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.316, -77.479

Riverside Drive was closed due to flooding near Fall Hill Avenue.

Flood, Nelson

When
August 12, 4:50 PM EST to 6:50 PM EST
Where
Nelson County, 1.76 mi SE of Piney River to 1.65 mi SE of Piney River
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.700, -79.000

Rose Mill Road was closed due to flooding near Old rose Mill Road.

Flood, Stafford

When
August 12, 5:03 PM EST to 7:03 PM EST
Where
Stafford County, 1.37 mi S of Rectory to 1.39 mi S of Rectory
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.461, -77.355

High water caused the road to be closed at the intersection of Decatur Road and Norman Road.

Flood, Culpeper

When
August 12, 5:36 PM EST to 7:36 PM EST
Where
Culpeper County, 1.78 mi N of Catalpa to 1.84 mi N of Catalpa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.546, -77.974

Muddy Run was out of its banks across VA-630 Jamesons Mill Road north of VA-711.

Flood, Stafford

When
August 12, 5:58 PM EST to 7:58 PM EST
Where
Stafford County, 1.35 mi W of Leeland to 1.32 mi W of Leeland
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.350, -77.455

The road was closed at Forbes Road and Lay Hill Road due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775629, 775630, 775631, 775633, 775634, 775635, 775636, 775637, 775638, 775640, 775641, 775642, 775643.